Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS Lincoln, IL

May 9, 2018Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2018, 7:43 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2018, 7:43 PM CDT (00:43 UTC)
Expired
May 9, 2018, 8:15 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:45 PM CDTHAIL 0.75Champaign, ILRELAYED FROM LOCAL MEDIA.
May 9, 7:47 PM CDTTSTM WND DMGChampaign, ILMULTIPLE TREES DAMAGED ALONG US-150 AND AT PARKLAND COLLEGE.
May 9, 7:49 PM CDTTSTM WND GST 63Willard Airport, IL
May 9, 7:51 PM CDTHAIL 0.751 Se Champaign, IL
May 9, 8:08 PM CDTTSTM WND GST 591 W Sidney, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KILX 100043
SVRILX
ILC019-183-100115-
/O.NEW.KILX.SV.W.0011.180510T0043Z-180510T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
743 PM CDT WED MAY 9 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southwestern Vermilion County in east central Illinois...
  Southern Champaign County in east central Illinois...

* Until 815 PM CDT

* At 742 PM CDT, severe thunderstorms were located along a line
  extending from near Thomasboro to Savoy to 6 miles southeast of
  White Heath, moving east at 40 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. The Champaign County emergency manager
           also reported a semi-trailer blown over in Champaign. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Champaign, Urbana, Savoy, St. Joseph, Tolono, Catlin, Oakwood,
  Philo, Sidney, Homer, Thomasboro, Ogden, Fairmount, Sidell,
  Fithian, Broadlands, Allerton, Muncie, Royal and Jamaica.

This includes the following highways...
  Interstate 57 between mile markers 226 and 230, and between mile
  markers 244 and 245.
  Interstate 74 between mile markers 182 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4024 8767 3998 8771 3988 8787 4002 8845
      4006 8829 4027 8818
TIME...MOT...LOC 0042Z 270DEG 35KT 4021 8817 4007 8825 4001 8844 

HAIL...1.25IN
WIND...70MPH
 
$$

Geelhart
2 follow-up statements
491 
WWUS53 KILX 100054
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
754 PM CDT WED MAY 9 2018

ILC019-183-100115-
/O.CON.KILX.SV.W.0011.000000T0000Z-180510T0115Z/
Vermilion-Champaign-
754 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN VERMILION AND SOUTHERN CHAMPAIGN COUNTIES...

At 753 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of St. Joseph to near Urbana to near
Tolono, moving east at 40 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. At 749 PM, a 63 mph wind gust was reported
         at Willard Airport near Savoy. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Champaign, Urbana, Savoy, St. Joseph, Tolono, Catlin, Oakwood, Philo,
Sidney, Homer, Ogden, Fairmount, Sidell, Fithian, Broadlands,
Allerton, Muncie, Royal, Jamaica and Collison.

This includes the following highways...
 Interstate 57 between mile markers 226 and 230.
 Interstate 74 between mile markers 183 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4024 8767 3998 8771 3988 8787 4002 8845
      4006 8829 4024 8811
TIME...MOT...LOC 0053Z 270DEG 35KT 4021 8806 4007 8814 4001 8833 

HAIL...1.25IN
WIND...70MPH
 
$$

Geelhart
854 
WWUS53 KILX 100115
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
815 PM CDT WED MAY 9 2018

ILC019-183-100125-
/O.EXP.KILX.SV.W.0011.000000T0000Z-180510T0115Z/
Vermilion-Champaign-
815 PM CDT WED MAY 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VERMILION AND
SOUTHERN CHAMPAIGN COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 4024 8767 3998 8771 3988 8787 4002 8845
      4006 8829 4024 8811
TIME...MOT...LOC 0115Z 270DEG 35KT 4021 8780 4007 8788 4001 8807 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:52 PM CDT, 51 minutes earlier.

Area forecast discussion, May 9, 6:52 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
652 PM CDT Wed May 9 2018

.SHORT TERM...(This evening through Thursday)
ISSUED AT 249 PM CDT Wed May 9 2018

Convection has begun to form near the Illinois River Valley early
this afternoon, as earlier high-res models were suggesting. This
is occurring ahead of the cold front, which is pushing across
eastern Iowa and northeast Missouri. Clearing behind the earlier
showers/storms is allowing CAPE's to reach above 2,000 J/kg in
western Illinois as the cap erodes, while some convective
inhibition lingers over the east. The scattered storms will
continue to push east through the afternoon, and should be out of
the eastern CWA toward sunset. Latest SPC Day1 outlook maintains
the slight risk of severe weather east of I-55, primarily for a
wind threat and perhaps some hail.

Following the storms, quiet conditions expected into much of
Thursday. Little change in temperatures behind the front, with
highs on Thursday still in the low-mid 80s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 249 PM CDT Wed May 9 2018

Tail end of the frontal boundary will begin arcing back northeast
later Thursday, as a storm system organizes near the
Kansas/Colorado border. Could see some convection develop along it
as early as late afternoon between Springfield and St. Louis, but
most of the PoP's from this will be included during the evening.
With time, more of the rain shield will become established in
areas north of the front, which should become nearly stationary
just south of I-80. By early weekend, a southward drift is
expected, as a shortwave crosses the mid Mississippi Valley. The
models are in reasonable agreement with this front dropping south
to about I-72 by Saturday afternoon. While they also agree in most
of the rain chances north of there into Saturday night, the
GFS is much slower in diminishing the rain on Sunday.

The strength of the upper high over the southeast U.S. should
keep the front in our general vicinity through Monday. With it
there, PoP's will remain in the forecast due to MCS potential
along the boundary. Beyond Monday, the European model
significantly builds the ridge and diminishes the rain trends,
while the GFS keeps the boundary around even longer. With this
discrepancy, pinning down specific dry periods in the extended
will be difficult.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 652 PM CDT Wed May 9 2018

A line of thunderstorms will affect KDEC-KCMI eastward the first
few hours after 00Z. Locally strong and gusty winds along with
isolated hail will be possible with the thunderstorms. Otherwise,
VFR conditions will prevail through the TAF forecast period. Winds
SW 15-20 kts with gusts to 30 kts ahead of the line of
thunderstorms, shifting to westerly and decreasing to 5-10 kts
behind the line.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...37
Hazardous weather outlook, May 9, 3:24 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
324 PM CDT Wed May 9 2018

ILZ027>031-036-037-040>042-047>051-101100-
Cass-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
324 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms this afternoon may be strong to severe,
especially east of the Illinois River Valley. Damaging wind gusts
and large hail are the primary threats. The thunderstorm threat
will push off to the east by early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed between 4 pm and 7 pm
today.

ILZ038-043>046-052>057-061>063-066>068-071>073-101100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-
Piatt-Richland-Shelby-Vermilion-
324 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms are expected this evening, and some of
these may be strong to severe. Damaging wind gusts and large hail
are the primary threats. The thunderstorm threat will push off to
the east by early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm today.

HJS

In the hours before

Local storm report, May 9, 6:23 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
623 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     MIDDLETOWN              40.10N 89.59W
05/09/2018                   LOGAN              IL   TRAINED SPOTTER

            SHINGLES DAMAGED AND TREE LIMBS BLOWN DOWN

&&

JRP
Special weather statement, May 9, 6:24 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
624 PM CDT WED MAY 9 2018

ILZ051-052-100000-
Sangamon-Christian-
624 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN AND
SOUTHEASTERN SANGAMON COUNTIES UNTIL 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chatham, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield, Chatham, Auburn, Rochester, Pawnee, Kincaid, Divernon,
Edinburg, Mechanicsburg, Bulpitt, Jeisyville, Thayer, Tovey, Berry,
Sangchris Lake State Park, Glenarm, Sharpsburg, Sicily and Roby.

This includes the following highways...
 Interstate 55 between mile markers 78 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3985 8935 3959 8927 3952 8976 3969 8980
TIME...MOT...LOC 2323Z 256DEG 22KT 3965 8974

Geelhart
Special weather statement, May 9, 6:55 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Lincoln IL
655 PM CDT WED MAY 9 2018

ILZ042-051>053-100045-
Logan-Sangamon-Macon-Christian-
655 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...NORTH
CENTRAL CHRISTIAN...NORTHEASTERN SANGAMON AND MACON COUNTIES UNTIL
745 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mechanicsburg, or 15 miles east of Springfield, moving east at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Decatur, Mount Zion, Forsyth, Maroa, Harristown, Long Creek,
Warrensburg, Illiopolis, Oreana, Niantic, Mechanicsburg, Mount
Auburn, Latham, Buffalo, Boody, Elwin, Decatur Airport, Roby and
Hervey City.

This includes Interstate 72 between mile markers 114 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3972 8941 3988 8944 4004 8920 4005 8884
      3972 8883
TIME...MOT...LOC 2355Z 263DEG 23KT 3982 8935

Geelhart
Local storm report, May 9, 7:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
732 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 N FISHER              40.34N 88.35W
05/09/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            THREE POWER POLES BLOWN DOWN

&&

JRP
Local storm report, May 9, 7:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
733 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     MAHOMET                 40.19N 88.40W
05/09/2018  E45 MPH          CHAMPAIGN          IL   EMERGENCY MNGR

&&

GOETSCH
Local storm report, May 9, 7:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
740 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     MIDDLETOWN              40.10N 89.59W
05/09/2018                   LOGAN              IL   TRAINED SPOTTER

            SHINGLES DAMAGED AND TREE LIMBS BLOWN DOWN

0700 PM     TSTM WND DMG     2 N FISHER              40.34N 88.35W
05/09/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            THREE POWER POLES BLOWN DOWN

0720 PM     TSTM WND GST     MAHOMET                 40.19N 88.40W
05/09/2018  E45.00 MPH       CHAMPAIGN          IL   EMERGENCY MNGR

0726 PM     TSTM WND GST     LAKE OF THE WOODS       40.21N 88.37W
05/09/2018  M61.00 MPH       CHAMPAIGN          IL   MESONET

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:16 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt44 min
May 9, 7:21 PM CDTSevere Thunderstorm WarningILXChampaign, Macon, Piatt39 min
May 9, 8:14 PM CDTSpecial Weather StatementILXMoultrie46 min
May 9, 8:20 PM CDTAreal Flood AdvisoryILXChampaign3 hr
May 9, 8:24 PM CDTSpecial Weather StatementILXDouglas36 min
May 9, 8:31 PM CDTSevere Thunderstorm WarningILXDouglas44 min
May 9, 8:44 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar46 min
May 9, 8:48 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Moultrie, Shelby42 min
May 9, 9:48 PM CDTSpecial Weather StatementILXClark27 min
May 9, 10:22 PM CDTSpecial Weather StatementILXCrawford23 min
May 10, 5:57 PM CDTSpecial Weather StatementILXClay48 min
May 10, 6:26 PM CDTSpecial Weather StatementILXRichland49 min
May 10, 6:33 PM CDTSevere Thunderstorm WarningILXLawrence, Richland42 min
May 10, 6:56 PM CDTSpecial Weather StatementILXClay49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.